Know the Signs and Symptoms of Drug Overdose

We’re sure you’ve all heard of the opioid crisis. It’s been in the news for the past several years for good reason: the number of deaths due to overdose and the rates of opioid addiction are impossible to ignore. Part of this is due to the increase in prescriptions for opioid pain relievers, which often results in people turning to illicit opioids when their prescriptions run out. It’s a sad situation: someone has a serious health issue, such as an accident resulting in a broken bone, followed by a surgery, then a period of rehab. They’re prescribed opioid pain relievers, they develop an addiction without knowing it, and when the doctor tells them “You don’t need the pills anymore” they turn to street drugs to avoid the uncomfortable symptoms of withdrawal.

Then they’re exactly where they never planned to be: addicted to opioids. They develop tolerance, increase the amount e drug they have to take to get the same effect, and then – in the worst-case scenario – they take too much, overdose, and die.

It’s nothing short of tragic.

Overdose Statistics

We have facts to back up all this information. First, for all drugs:

  • Between 1999-2007, overdose death rates for adolescents age 15-19 doubled.
    • For males, this number tripled during the same period.
  • Overdose death rates for this age group declined slightly from 2007-2014, then increased again in 2015.
    • For males, the overdose death rate increased by 70% from 2014 to 2015.

Now, for opioids specifically:

  • Between 1999-2007, opioid overdose deaths tripled for adolescents age 15-19.
  • Rates for this age group remained declined slightly from 2007-2104, then increased from 2014-2015.
  • Between 1999-2015, overdose rates for this age group involving heroin tripled.

It’s crystal clear that opioids pose the biggest risk for overdose in the adolescent age group. This is where you, as a teenager, come in: the numbers tell us overdose happens. Even one overdose is too many. Since we know the numbers, and now you know the numbers, what next?

Here’s what: you can learn the signs and symptoms of overdose and learn to act – immediately – if you suspect a friend or peer is in danger.

Fact: It’s Not Just Opioids

 We opened this article by talking about opioids and opioid overdose, because it’s the most pressing substance abuse issue at the moment.

But did you know it’s possible to overdose from alcohol, depressants other than alcohol, and stimulants?

True facts.

Again, we have numbers to back this up. This time, the numbers are for the 15-24 age group, and we’ll just look at the year 2015. Here’s the breakdown:

  • Total overdose deaths: 4,235
    • Male: 2,977
    • Female: 1,258
  • Alcohol: 110
  • Cocaine: 442
  • Heroin: 2,343
  • Benzodiazepines (Xanax, Valium, etc.): 665
  • Prescription opioids (Percocet, Oxycontin, etc.): 886

We include the non-adolescent group here – people age 20-24 – because it’s no secret teens find themselves in social situations with people in their twenties quite often. It obviously happens during college, but adults know that some teens go to parties where there are plenty of people outside their age group.

We know because we were teens once, way back in prehistory, and if we didn’t do it ourselves, we knew people who did. Going to college parties, finding a tricky way to get into clubs – we know the drill. This article is not about finding out if this happens or busting you for doing things you shouldn’t be doing. It’s about telling you what to look for if, by chance, you end up in over your head, see someone in trouble, and need to help.

Overdose: What to Look For

FIRST AND FOREMOST, IF YOU THINK SOMEONE HAS OVERDOSED, CALL 911 IMMEDIATELY. DO NOT HESITATE. ALWAYS ERR ON THE SIDE OF CAUTION. SOMEONE’S LIFE MAY BE AT STAKE.

Okay, moving on.

Remember: if you happen to be present when friends or peers are partying excessively and something goes wrong, you have a decision to make. We know you may not want to step in out of fear of getting in trouble, but the question you have to answer is this:

What’s more important, avoiding trouble or saving someone’s life?

We think the answer is obvious, but you can answer the question for yourself.

Anyway, point made.

Again, Moving on.

Overdose looks different depending on the drug. Here are the signs and symptoms to be aware of, by type of drug:

  • Opioids.
    • Unresponsive to sound, light, and touch.
    • Slow, shallow, or stopped breathing
    • Will not wake up, if unconscious
    • Loud or unusual snoring or gurgling sounds, if unconscious
    • Blue of grey lips or finger tips (bluish for fair-skinned people, greyish for darker-skinned people)

WHAT TO DO IF YOU SEE THESE SIGNS: CALL 911

FOR MORE INFORMATION DOWNLOAD THIS OPIOID OVERDOSE FACT SHEET

  • Alcohol:
    • Disorientation or confusion
    • Passing out or unconsciousness
    • Vomiting
    • Loss of coordination
    • Seizures
    • Slow or irregular breathing – gaps of over ten seconds between breaths are abnormal
    • Pale of blue-tinged skin
    • Unusually low body temperature

WHAT TO DO IF YOU SEE THESE SIGNS: CALL 911

FOR MORE INFORMATION DOWNLOAD THIS ALCOHOL OVERDOSE FACT SHEET

  • Depressants (other than alcohol):
    • Non-responsive when awake
    • Vomiting
    • Pale, clammy face
    • Blue fingernails or lips
    • Shallow, irregular, or no breathing
    • Slow or erratic heartbeat
    • Passing out or unconsciousness
    • Loud or unusual snoring or gurgling sounds, if unconscious

WHAT TO DO IF YOU SEE THESE SIGNS: CALL 911

FOR MORE INFORMATION DOWNLOAD THIS DEPRESSANT OVERDOSE FACT SHEET

  • Stimulants, Psychological Signs:
    • Psychotic behavior in people with no mental illness
    • Extreme panic or agitation
    • Disorientation/confusion
  • Stimulants, Physical Signs:
    • Headache
    • Chest pains
    • Muscle tremors, spasms, or unusual rigidity
    • Seizures or uncontrolled/uncontrollable movement
    • Hot, sweaty, flushed skin

WHAT TO DO IF YOU SEE ANY OF THESE SIGNS: CALL 911

FOR MORE INFORMATION DOWNLOAD THIS STIMULANT OVERDOSE FACT SHEET

You Can Save a Life

We want to reiterate the point we made above: if a friend or peer is in trouble, get medical help as soon as you possibly can. We understand that if you’re in a place you know you shouldn’t be, doing things you shouldn’t be doing, with people you shouldn’t be around, you might be hesitant to involve the authorities because you may get in trouble. Pulling no punches here: if you choose not to help, you’re choosing your comfort (i.e. avoiding consequences) over someone’s life. We’ll leave you to make that calculation for yourself – it’s pretty clear what we think the right choice would be.

And in case you missed it:

IF YOU SEE SOMEONE IN TROUBLE CALL 911 IMMEDIATELY